Hostname: page-component-848d4c4894-r5zm4 Total loading time: 0 Render date: 2024-06-22T12:30:55.139Z Has data issue: false hasContentIssue false

Unexpectedly high prevalence of akathisia in cancer patients

Published online by Cambridge University Press:  25 October 2007

Chiaki Kawanishi*
Affiliation:
Department of Psychiatry, Yokohama City University School of Medicine, Yokohama, Japan
Hideki Onishi
Affiliation:
Department of Psychiatry, Kanagawa Prefecture Cancer Center, Yokohama, Japan Department of Psycho-Oncology, Saitama Medical University, International Medical Center, Saitama, Japan
Daiji Kato
Affiliation:
Department of Psychiatry, Yokohama City University School of Medicine, Yokohama, Japan
Ikuko Kishida
Affiliation:
Department of Psychiatry, Yokohama City University School of Medicine, Yokohama, Japan
Taku Furuno
Affiliation:
Department of Psychiatry, Yokohama City University School of Medicine, Yokohama, Japan
Makoto Wada
Affiliation:
Department of Psycho-Oncology, Saitama Medical University, International Medical Center, Saitama, Japan
Yoshio Hirayasu
Affiliation:
Department of Psychiatry, Yokohama City University School of Medicine, Yokohama, Japan
*
Corresponding author: Chiaki Kawanishi, Department of Psychiatry, Yokohama City University School of Medicine, 3-9 Fukuura, Kanazawa-ku, Yokohama 236-0004, Japan. E-mail: chiaki@yokohama-cu.ac.jp

Abstract

Objectives:

Complications of neuropsychiatric disorders are often detected in cancer patients. Adjustment disorders, depression, or delirium are common psychiatric disorders in these patients, and drug-induced neuropsychiatric problems are sometimes referred for psychiatric consultation. Prochlorperazine and other antiemetic drugs that are phenothiazine derivates are also reported to cause akathisia due to the blockade of the dopamine receptor in the central nervous system, but the prevalence of akathisia in patients undergoing cancer treatment has not been reported. This study seeks to explore the prevalence of such drug-induced syndromes (e.g., akathisia) in this population.

Methods:

This present study was a prospective study. The subjects of this study were 483 consecutive patients with cancer who had been referred to the Department of Psychiatry in Kanagawa Prefecture Cancer Center from February 1, 2004, to November 30, 2005. Trained psychiatrists conducted a nonstructured psychiatric interview and neurologic examination to establish psychiatric diagnoses according to DSM-IV and the presence or absence of drug-induced extra pyramidal symptoms. The past and current medications used in their cancer treatment were also examined in detail for an accurate evaluation.

Results:

A psychiatric diagnosis was made in 420 (87.0%) of the 483 cancer patients examined, and akathisia, a drug-induced movement disorder, was unexpectedly prevalent among the patients; 20 of 420 (4.8%) patients had developed akathisia from an antiemetic drug, prochlorperazine.

Significance of results:

Diagnosing such adverse drug reactions may be difficult due to complicating factors in cancer treatment, and the inner restlessness observed in akathisia is likely to be regarded as a symptom of a primary psychiatric disorder. The authors suggest that oncologists should optimize the use of antiemetic drugs and be aware of akathisia as a possible complication of cancer treatment.

Type
Original Articles
Copyright
Copyright © Cambridge University Press 2007

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

REFERENCES

Akechi, T., Nakano, T., Okamura, H., et al. (2001). Psychiatric disorders in cancer patients: descriptive analysis of 1721 psychiatric referrals at two Japanese cancer center hospitals. Japanese Journal of Clinical Oncology, 31, 189194.CrossRefGoogle ScholarPubMed
American Psychiatric Association (1994). Diagnostic and Statistical Manual of Mental Disorders, 4th ed. Washington, DC: APA.Google Scholar
Atbaşğlu, E.C., Schultz, S.K., & Andreasen, N.C. (2001). The relationship of akathisia with suicidality and depersonalization among patients with schizophrenia. Journal of Neuropsychiatry and Clinical Neurosciences, 13, 336341.Google Scholar
Bateman, D.N., Darling, W.M., Boys, R., et al. (1989). Extrapyramidal reactions to metoclopramide and prochlorperazine. Quarterly Journal of Medicine, 71, 307311.Google Scholar
Derogatis, L.R., Morrow, G.R., Fetting, J., et al. (1983). The prevalence of psychiatric disorders among cancer patients. JAMA, 249, 751757.CrossRefGoogle ScholarPubMed
Fleishman, S.B., Lavin, M.R., Sattler, M., et al. (1994). Antiemetic-induced akathisia in cancer patients receiving chemotherapy. American Journal of Psychiatry, 151, 960961.Google Scholar
Gattera, J.A., Charles, B.G., Williams, G.M., et al. (1994). A retrospective study of risk factors of akathisia in terminally ill patients. Journal of Pain and Symptom Management, 9, 454461.CrossRefGoogle ScholarPubMed
Grassi, L., Gritti, P., Rigatelli, M., et al. (2000). Psychosocial problems secondary to cancer: An Italian multicentre survey of consultation-liaison psychiatry in oncology. Italian Consultation-Liaison Group. European Journal of Cancer, 36, 579585.CrossRefGoogle ScholarPubMed
Hirose, S. (2003). The causes of underdiagnosing akathisia. Schizophrenia Bulletin, 29, 547558.Google Scholar
Kawanishi, C., Onishi, H., Kato, D., et al. (2005). Neuroleptic malignant syndrome in cancer treatment. Palliative and Supportive Care, 3, 5153.Google Scholar
Massie, M.J. & Holland, J.C. (1987). Consultation and liaison issues in cancer care. Psychiatric Medicine, 5, 343359.Google ScholarPubMed
O'Hara, V.S. (1958). Extrapyramidal reactions in patients receiving prochrolperazine. New England Journal of Medicine, 259, 826828.Google Scholar
Onose, M., Kawanishi, C., Onishi, H., et al. (2002). Neuroleptic malignant syndrome following bone marrow transplantation: A case report. Bone Marrow Transplantation, 29, 803804.Google Scholar
Weiden, P.J., Mann, J.J., Haas, G., et al. (1987). Clinical nonrecognition of neuroleptic-induced movement disorders: A cautionary study. America Journal of Psychiatry, 144, 11481153.Google Scholar